amiodarone

This is a commonly used oral medication that is used to help with abnormal rhythms of the heart (arrhythmias). While effective, amiodarone can occasionally cause changes in the eye. One of these changes is “corneal verticillata,” which are pigment deposits in the clear cornea that can be seen with the slit lamp microscope. These corneal changes rarely cause any appreciable vision problems, but if severe may prompt a change in medication.

SHARE
Dr. Timothy Root is a practicing ophthalmologist and cataract surgeon in Daytona Beach, Florida. His books, video lectures, and training resources can be found at:

1 COMMENT

  1. The corneal signs of amiodarone use are easy to see under the eye microscope. The medicine forms whorls of pigment on the surface of the eye. My patients are always amazed when I guess they are on this heart medicine during a routine eye exam.

    If you would like to see a video of what this looks like, check out my video on amiodarone verticillata over at RootAtlas.

    It is extremely rare that these corneal changes cause any real vision problems. We don’t routinely screen amiodarone users for eye problems and I’ve only asked a cardiologist to stop this heart medicine a few times.

LEAVE A REPLY

Please enter your comment!
Please enter your name here